Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 41, NWS Quad Cities, IA

April 20, 2023Hancock County, Henderson County, Illinois; Lee County, Iowa

NWS Quad Cities, IA issued this tornado warning at Apr 20, 2023, 2:17 PM CDT for Hancock County, Henderson County, Illinois; Lee County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2023, 2:17 PM CDT (19:17 UTC)
Expired
Apr 20, 2023, 3:00 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lee County, IA, Hancock County, IL, Henderson County, IL

The radar

The Quad Cities radar (KDVN), 140 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 2:19 PM CDTTSTM WND DMG3 Sse New Boston, IABARN DESTROYED ON 223RD AVE AND 300TH ST (J72). POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
Apr 20, 2:58 PM CDTFUNNEL CLOUD1 Ne Burnside, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WFUS53 KDVN 201917
TORDVN
ILC067-071-IAC111-202000-
/O.NEW.KDVN.TO.W.0041.230420T1917Z-230420T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
217 PM CDT Thu Apr 20 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Northern Hancock County in west central Illinois...
  Southwestern Henderson County in west central Illinois...
  Southeastern Lee County in southeastern Iowa...

* Until 300 PM CDT.
    
* At 217 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Chatfield Park, or near Keokuk, moving northeast
  at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mooar, Summitville and Keokuk Airport around 220 PM CDT.
  Keokuk, Hamilton, Montrose, Galland, Sandusky, Camp Eastman and 
  Bluff Park around 225 PM CDT.
  Nauvoo and Nauvoo State Park around 230 PM CDT.
  Ferris and Niota around 235 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Colusa, Adrian, Pontoosuc, Dallas City, La Harpe, Disco, Lomax,
Carman, Terre Haute and Shokokon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4038 9146 4038 9148 4040 9149 4041 9153
      4043 9152 4044 9153 4046 9152 4046 9157
      4048 9158 4071 9116 4070 9111 4074 9111
      4081 9098 4073 9092 4048 9099 4037 9142
      4038 9142 4038 9144 4037 9146
TIME...MOT...LOC 1917Z 235DEG 43KT 4043 9150 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
4 follow-up statements
043 
WWUS53 KDVN 201922
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
222 PM CDT Thu Apr 20 2023

ILC067-071-IAC111-202000-
/O.CON.KDVN.TO.W.0041.000000T0000Z-230420T2000Z/
Hancock IL-Henderson IL-Lee IA-
222 PM CDT Thu Apr 20 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHERN
HANCOCK...SOUTHWESTERN HENDERSON AND SOUTHEASTERN LEE COUNTIES...
    
At 221 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Keokuk Airport, or near Keokuk, moving northeast at
50 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Montrose, Galland, Sandusky, Camp Eastman and Bluff Park around 
  225 PM CDT.
  Nauvoo and Nauvoo State Park around 230 PM CDT.
  Fort Madison, Ferris and Niota around 235 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Colusa, Adrian, Dallas City, Pontoosuc, Disco, Lomax, La Harpe,
Carman, Terre Haute, Shokokon, Decorra and Hopper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4038 9146 4038 9148 4040 9149 4041 9153
      4043 9152 4044 9153 4046 9152 4046 9157
      4048 9158 4071 9116 4070 9111 4074 9111
      4081 9098 4073 9092 4048 9099 4037 9142
      4038 9142 4038 9144 4037 9146
TIME...MOT...LOC 1921Z 235DEG 43KT 4046 9144 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

McClure
268 
WWUS53 KDVN 201933
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
233 PM CDT Thu Apr 20 2023

ILC067-071-IAC111-202000-
/O.CON.KDVN.TO.W.0041.000000T0000Z-230420T2000Z/
Hancock IL-Henderson IL-Lee IA-
233 PM CDT Thu Apr 20 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHERN
HANCOCK...SOUTHWESTERN HENDERSON AND SOUTHEASTERN LEE COUNTIES...
    
At 233 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Niota, or near Nauvoo, moving northeast at 50 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Colusa and Pontoosuc around 240 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Dallas City, La Harpe, Disco, Lomax, Carman, Terre Haute, Shokokon,
Decorra and Hopper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4050 9138 4059 9138 4071 9116 4070 9111
      4074 9111 4081 9098 4073 9092 4048 9099
      4039 9136
TIME...MOT...LOC 1933Z 235DEG 43KT 4054 9128 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

McClure
970 
WWUS53 KDVN 201941
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
241 PM CDT Thu Apr 20 2023

ILC067-071-IAC111-202000-
/O.CON.KDVN.TO.W.0041.000000T0000Z-230420T2000Z/
Hancock IL-Henderson IL-Lee IA-
241 PM CDT Thu Apr 20 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN HANCOCK...SOUTHWESTERN HENDERSON AND EAST CENTRAL LEE
COUNTIES...
    
At 241 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Colusa, or 9 miles east of Fort Madison, moving
northeast at 50 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  La Harpe, Disco and Lomax around 250 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Carman, Terre Haute, Shokokon, Decorra and Hopper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4055 9129 4063 9124 4071 9116 4070 9111
      4074 9111 4081 9098 4073 9092 4048 9099
      4041 9128
TIME...MOT...LOC 1941Z 235DEG 43KT 4060 9117 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

McClure
616 
WWUS53 KDVN 201951
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
251 PM CDT Thu Apr 20 2023

IAC111-ILC067-071-202001-
/O.EXP.KDVN.TO.W.0041.000000T0000Z-230420T2000Z/
Hancock IL-Henderson IL-Lee IA-
251 PM CDT Thu Apr 20 2023

...THE TORNADO WARNING FOR NORTHEASTERN HANCOCK...SOUTHWESTERN
HENDERSON AND EAST CENTRAL LEE COUNTIES WILL EXPIRE AT 300 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois...and southeastern Iowa.

LAT...LON 4055 9129 4063 9124 4071 9116 4070 9111
      4074 9111 4081 9098 4073 9092 4048 9099
      4041 9128
TIME...MOT...LOC 1951Z 235DEG 43KT 4066 9106 

$$

McClure

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:02 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 20, 2:02 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
202 PM CDT Thu Apr 20 2023

.SYNOPSIS...
Issued at 159 PM CDT Thu Apr 20 2023

Latest sfc analysis was indicating a low center currently acrs
northeast IA/far southeast MN, with trailing front down along and
west of the DVN CWA placing the local area in the warm sector.
Morning convective debris with passing MCV has dissipated, but pre
to post-frontal stratocu deck has filled in acrs much of the CWA
from the west. Some wake low wind phenomena going on acars eastern
IA behind the MCV decay with southwest gusts of 40-50 MPH. SBCAPEs
are growing acrs the southeastern third of the CWA with sfc DPTS
rising to near 60 along with some cloud break heating. Deep shear
profiles are ranging from 50 to 65+ KTs, thus the slight risk
along and east of the MS RVR looks warranted.

&&

.SHORT TERM...(This evening through Friday)
Issued at 159 PM CDT Thu Apr 20 2023

Afternoon and Tonight...Combo of 1000-1500 J/kg MUCAPEs and strong
storm bearing shear profiles support the severe risk along and east
of the MS RVR/west central into NW IL, with all modes of severe
possible including tornadoes with thermodynamic/kinematic profiles
supporting supercell structures. Most prime looking areas for this
activity appear to be along an east of a Kahoka MO, to Burlington IA
to Sterling IL line thru 6-7 PM before moving off to the east. After
storms clear off to the east, breezy post-frontal west winds of 15
to 30 mph for much of the evening, before decreasing after midnight
into early Friday morning. Cool air advection to usher in low temps
in the mid to upper 30s northwest, to the low to mid 40s in the
southeast.

Friday...Stacking cyclonic flow and very steep LLVL lapse rates up
to H85 or even H8 MB to drive breezy WSW sfc winds of 15 to 25 MPH
and gusts to 35 MPH. These parameters also to make the most of
cooling thermal profiles with some insolation to produce high temps
in the low 50s northwest, to the mid 60s southeast. Some sctrd wrap
around instability showers possible especially in the northwest in
the afternoon, and with classic looking inverted-V fcst soundings,
the showers may produce enhanced downward mixed wind gusts up to 50
MPH.  ..12..

.LONG TERM...(Friday night through Thursday)
Issued at 159 PM CDT Thu Apr 20 2023

Key Messages:

1. Temperatures Friday night through Monday morning near freezing
with frost and or freeze headlines possible across eastern Iowa,
northwest Illinois, and far northeast Missouri.

2. Below normal temperatures through the period with Saturday .

Discussion:

A closed 500 mb low will sit across the Upper Midwest through
Sunday. Spokes of vorticity rotating around the upper level low will
bring clouds to the area along with the potential for showers
especially Friday night into Saturday morning. Temperatures aloft
are cooling enough that any showers Friday night would be a mix of
rain and snow or rain, snow, and sleet. Little if any accumulation
is expected. This will also keep temperatures from bottoming out
Friday night although temperatures below freezing are possible
west of a line from Memphis Missouri to Dubuque Iowa.

Models show the 500 MB low slowly lifting northward through the day
on Saturday which will lift the clouds farther to the north.  this
may lead to continue showers during the day on Saturday. It will be
noticeably cooler with temperatures in the 40s. With clouds
clearing, temperatures will quickly fall off with the possibility of
widespread temperatures below freezing across the entire area. A
slight rebound in temperatures will occur on Sunday with high
temperatures in the upper 40s to lower 50s.

Monday through Wednesday some uncertainty in the forecast as a
shortwave trough passes to our south with some ridging building into
our area ahead of this shortwave. This will keep the precipitation
to our south through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Apr 20 2023

Gusty wake low winds up to 40 KTs from the southwest behind
decaying morning showers/storms through 2 pm, then decreasing some
to 20-30 KTs later this afternoon. Will have to watch for sctrd
thunderstorm development ahead of an incoming front this
afternoon, especially along and east of the MS RVR. Mainly VFR
clouds with a few bouts of MVFR CIGs/VSBYs possible with this
activity this afternoon, before improving later tonight. VFR late
night into Friday morning after post-frontal MVFR cloud deck
moves off to the east.

&&

.HYDROLOGY...
Issued at 159 PM CDT Thu Apr 20 2023

The 2023 Spring Snowmelt Flood will continue to work its way down
the main stem Mississippi River over the next couple of weeks.

All points on the Mississippi River continue to rise today. This
morning, we upgraded the flood warnings on the Mississippi River at
Fulton, Gladstone, and Burlington from Moderate to Major Flood. The
Major Flood is maintained at the other locations on the Mississippi
River over the next 7 days. Additional rises are expected beyond the
7-day forecast.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Cousins
AVIATION...12
HYDROLOGY...Cousins
Hazardous weather outlook, Apr 20, 11:41 AM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1141 AM CDT Thu Apr 20 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1141 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a Slight Risk or level 2 out of 5, for severe storms this
afternoon generally along and east of the Mississippi River.
Large hail, isolated tornadoes and damaging wind will be the
primary risks in the slight risk area. The rest of the Outlook
Area is in a Marginal Risk or level 1 for severe weather. Large
hail and damaging winds will be the primary threats in the
marginal risk areas. Localized heavy rain will also be possible
across much of the Outlook Area.

Locations along the Mississippi River will begin to experience
flooding this week. Please see the latest Flood Statements and
Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Below freezing temperatures will be possible from Friday night,
Saturday night and Sunday night. This may impact sensitive
vegetation if not protected or covered.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

12

In the hours before

Special weather statement, Apr 20, 9:09 AM CDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
909 AM CDT Thu Apr 20 2023

ILZ025-026-034-035-201445-
Warren IL-Henderson IL-McDonough IL-Hancock IL-
909 AM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of eastern Hancock,
southeastern Henderson, southern Warren and McDonough Counties
through 945 AM CDT...

At 909 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stronghurst to near Blandinsville to near
Augusta. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Raritan and Sciota around 915 AM CDT.
  Good Hope around 920 AM CDT.
  Roseville and Fandon around 925 AM CDT.

Other locations in the path of these storms include Bushnell, Little
Swan Lake, Avon, Industry, Prairie City, Adair and New Philadelphia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4020 9107 4057 9094 4077 9096 4091 9044
      4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 1409Z 251DEG 49KT 4077 9093 4059 9090 4025 9101

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gibbs
Special weather statement, Apr 20, 9:34 AM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
934 AM CDT Thu Apr 20 2023

ILZ009-015-016-024-026-201515-
Warren IL-Mercer IL-Whiteside IL-Rock Island IL-Henry IL-
934 AM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of northeastern Warren,
Rock Island, eastern Mercer, southwestern Whiteside, Henry and
southeastern Scott Counties through 1015 AM CDT...

At 934 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Andalusia to near Viola to near Galesburg.
Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Milan, New Windsor, Alpha, Sherrard, Oak Grove and Cable around
  940 AM CDT.
  Rock Island and Lynn Center around 945 AM CDT.
  Moline, Bettendorf, East Moline, Silvis, Colona, Coal Valley,
  Orion, Andover and Warner around 950 AM CDT.

Other locations in the path of these storms include Cambridge,
Hampton, Rapids City, Cleveland, Osborn, Port Byron, Geneseo, Galva,
Atkinson, Kewanee and Erie.

This includes the following highways...
 Interstate 74 in Iowa near mile marker 5.
 Interstate 80 in Illinois between mile markers 1 and 32.
 Interstate 74 in Illinois between mile markers 1 and 33.
 Interstate 88 between mile markers 1 and 21.
 Interstate 280 between mile markers 10 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 9044 4087 9044 4081 9059 4117 9065
      4140 9078 4153 9055 4152 9046 4157 9041
      4159 9034 4163 9034 4176 9008 4151 8994
      4115 8989
TIME...MOT...LOC 1434Z 234DEG 46KT 4144 9065 4123 9054 4095 9048

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gibbs
Special weather statement, Apr 20, 12:42 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1242 PM CDT Thu Apr 20 2023

IAZ040>042-051>054-063>066-ILZ001-002-007-201945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Jo Daviess-Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Galena, Freeport, and Mount Carroll
1242 PM CDT Thu Apr 20 2023

South to southwest winds of 25 to 35 MPH with gusts up to 45 MPH
have developed across the area along and north of Highway 30 in
the wake of this mornings showers and storms. This winds will
diminish over the few hours.

DC
Local storm report, Apr 20, 1:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             DEWITT                  41.82N 90.55W
04/20/2023  M1.00 INCH       CLINTON            IA   NWS EMPLOYEE

            HAIL LASTED 2 MINUTES. DELAYED REPORT.

&&

HAASE
Special weather statement, Apr 20, 1:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
145 PM CDT Thu Apr 20 2023

IAZ078-088-089-098-099-201915-
Henry IA-Des Moines IA-Van Buren IA-Lee IA-Louisa IA-
145 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of southern Henry,
northwestern Des Moines, eastern Van Buren, southern Louisa and
northwestern Lee Counties through 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillsboro, or 14 miles southwest of Mount Pleasant, moving northeast
at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Salem, St. Paul and Pilot Grove around 150 PM CDT.
  Mount Pleasant and Lowell around 200 PM CDT.

Other locations in the path of this storm include New London and
Mount Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4071 9172 4085 9172 4111 9136 4108 9136
      4107 9137 4081 9138 4081 9141 4080 9138
      4074 9138 4070 9165
TIME...MOT...LOC 1844Z 230DEG 45KT 4077 9166

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gibbs
Special weather statement, Apr 20, 1:54 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
154 PM CDT Thu Apr 20 2023

IAZ088-089-099-201945-
Henry IA-Des Moines IA-Lee IA-
154 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northwestern
Hancock, southwestern Henderson, southeastern Henry, southwestern Des
Moines, southeastern Van Buren, Lee and northeastern Clark Counties
through 245 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm over
Croton, or 10 miles north of Kahoka, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Donnellson around 200 PM CDT.
  Franklin and New Boston around 205 PM CDT.

Other locations in the path of this storm include Fort Madison, West
Point, Denmark, Dallas City, Middletown, Iowa Army Ammunition Plant,
West Burlington and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4055 9163 4055 9168 4058 9169 4060 9172
      4069 9172 4089 9122 4073 9111 4070 9111
      4067 9112 4064 9118 4064 9126 4063 9131
      4061 9135 4056 9140 4050 9161
TIME...MOT...LOC 1854Z 241DEG 41KT 4057 9165

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:05 AM CDTSpecial Weather StatementDVNJo Daviess25 min
Apr 20, 3:32 AM CDTSpecial Weather StatementDVNStephenson28 min
Apr 20, 7:47 AM CDTSpecial Weather StatementDVNHancock43 min
Apr 20, 8:46 AM CDTSpecial Weather StatementDVNHancock, Henderson44 min
Apr 20, 9:05 AM CDTSpecial Weather StatementDVNHenderson, Mercer, Rock Island, Warren40 min
Apr 20, 9:09 AM CDTSpecial Weather StatementDVNMcDonough, Warren36 min
Apr 20, 9:34 AM CDTSpecial Weather StatementDVNHenry, Rock Island41 min
Apr 20, 2:15 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough60 min
Apr 20, 2:51 PM CDTSevere Thunderstorm WarningDVNMercer24 min
Apr 20, 3:05 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island40 min
Apr 20, 3:05 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren40 min
Apr 20, 3:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNMcDonough35 min
Apr 20, 3:10 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside35 min
Apr 20, 3:14 PM CDTTornado WarningDVNMcDonough20 min
Apr 20, 3:21 PM CDTTornado WarningDVNHenry, Mercer39 min
Apr 20, 3:25 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Warren50 min
Apr 20, 3:33 PM CDTSevere Thunderstorm WarningDVNCarroll, Stephenson, Whiteside42 min
Apr 20, 3:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBureau, Henry, Whiteside29 min
Apr 20, 3:53 PM CDTSevere Thunderstorm WarningDVNWhiteside34 min
Apr 20, 3:56 PM CDTTornado WarningDVNCarroll, Whiteside22 min
Apr 20, 4:05 PM CDTSevere Thunderstorm WarningDVNBureau, Henry40 min
Apr 20, 4:19 PM CDTTornado WarningDVNBureau, Henry26 min
Apr 20, 4:29 PM CDTTornado Warning Tornado observedDVNBureau15 min
Apr 20, 4:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBureau, Putnam39 min
Apr 20, 12:04 AM CDTSpecial Weather StatementDVNBenton, Iowa41 min
Apr 20, 12:45 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Iowa, Johnson, Linn45 min
Apr 20, 1:12 AM CDTSpecial Weather StatementDVNJohnson, Keokuk48 min
Apr 20, 1:28 AM CDTSpecial Weather StatementDVNLinn47 min
Apr 20, 1:57 AM CDTSpecial Weather StatementDVNCedar, Johnson48 min
Apr 20, 2:17 AM CDTSpecial Weather StatementDVNCedar, Jones43 min
Apr 20, 2:32 AM CDTSevere Thunderstorm WarningDVNClinton, Scott28 min
Apr 20, 8:24 AM CDTSpecial Weather StatementDVNDes Moines, Henry, Louisa36 min
Apr 20, 1:45 PM CDTSpecial Weather StatementDVNHenry30 min
Apr 20, 1:54 PM CDTSpecial Weather StatementDVNLee51 min
Apr 20, 1:57 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee48 min

Nearby

Tornado Warnings in Illinois, 2023Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.